Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 3, 2012, 5:19 PM CDT for Montgomery County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 3, 2012, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
County Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:30 PM CDT | TSTM WND GST 40 | Maxwell Air Force Base, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1920 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
978
WWUS84 KBMX 032219
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT FRI AUG 3 2012
ALZ043-044-032300-
ELMORE AL-MONTGOMERY AL-
519 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND
SOUTHWESTERN ELMORE COUNTIES UNTIL 600 PM CDT...
AT 515 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WETUMPKA TO PINTLALA...AND
MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MONTGOMERY...
WETUMPKA...
HOPE HULL...
BOYLSTON...
MONTGOMERY ZOO...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3208 8641 3224 8641 3228 8647 3256 8632
3257 8611 3208 8621
TIME...MOT...LOC 2219Z 277DEG 5KT 3253 8625 3217 8640
$$
MAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:52 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 3, 3:52 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 352 PM CDT FRI AUG 3 2012 .DISCUSSION... EXPECT CONVECTION TO CONTINUE AS OUTFLOW BOUNDARIES PUSH OUT FROM ONGOING ACTIVITY...ALTHOUGH A DOWNWARD TREND IN COVERAGE SHOULD GRADUALLY HAPPEN AS WE LOSE DAYTIME HEATING AND THE MID LEVEL IMPULSE THAT HELPED TRIGGER TODAYS ACTIVITY PUSHES SOUTH OF THE AREA. A MIXTURE OF LOW CLOUDS AND FOG IS POSSIBLE AGAIN TONIGHT. AT THIS TIME...ITS DIFFICULT TO DETERMINE WHERE FOG IS MOST LIKELY TO DEVELOP AS LINGERING CLOUD COVER WOULD PREVENT FOG. FOG WILL ALSO DEPEND ON LOCATIONS WHICH RECEIVE RAINFALL THIS AFTERNOON AND EVENING. OVERNIGHT TEMPS WILL BE IN THE MID 70S. ANOTHER ACTIVE DAY IS EXPECTED TOMORROW. UPPER LEVEL RIDGING WILL REMAIN TO OUR WEST AND CENTRAL ALABAMA IN NORTHEASTERLY FLOW. MODELS ADVERTISE ANOTHER MID LEVEL IMPULSE DROPPING SOUTHWARD INTO THE AREA DURING THE DAY. THIS WOULD HELP POTENTIALLY ORGANIZE DIURNAL CONVECTION. WITH SIMILAR SHEAR PARAMETERS AS TODAY...STORMS MIGHT NOT BE ABLE TO ORGANIZE AND SUSTAIN UPDRAFT STRENGTH LONG ENOUGH TO BECOME SEVERE. WILL NOT HIGHLIGHT ANY THREAT IN THE HWO AT THIS TIME. A STRONG TROUGH CROSSING THE NORTHERN CONUS WILL PUSH INTO THE GREAT LAKES REGION SUNDAY....DRAGGING A COLD FRONT TOWARD THE FORECAST AREA. WITH THE APPROACHING SYSTEM AND UNSTABLE AIRMASS IN PLACE...DIURNALLY DRIVEN CONVECTION COULD BE MORE WIDESPREAD THAN WHAT IS TYPICALLY COVERED BY CLIMO POPS ON SUNDAY. AS THE FRONT SAGS SOUTHWARD...SHOWER AND THUNDERSTORM COVERAGE WILL REMAIN HIGHER THAN NORMAL MONDAY. MODELS BRING THE BOUNDARY INTO THE CENTRAL PART OF THE FORECAST AREA...AND ALTHOUGH IT BECOMES RATHER DIFFUSE BY WEDNESDAY...IT COULD PROVIDE AN ADDITIONAL FOCUS FOR DAYTIME CONVECTION. UPPER LEVEL TROUGH AXIS REMAINS ACROSS THE SOUTHEAST THROUGH MUCH OF THE WEEK...LEAVING DRIER AIR TO OUR WEST. WITH THE CURRENT DROUGHT CONDITIONS...WE NEED THE RAIN...BUT A SIDE EFFECT WILL BE THE CONTINUED WARM AND MUGGY CONDITIONS. 14 && .AVIATION... 18Z TAF DISCUSSION. EXPECT AN INCREASE IN CONVECTION THIS AFTERNOON ACROSS CENTRAL ALABAMA IN RESPONSE TO MID LEVEL IMPULSE AND DAYTIME HEATING. WITH CLOUD COVER SPREADING ACROSS THE NORTH...BELIEVE CHANCES FOR THUNDER ARE LOW AT BHM...AND EVEN LOWER AT ANB. HAVE INCLUDED VCTS AT MOST LOCATIONS FOR THIS AFTERNOON. WILL MONITOR AND UPDATED AS CONVECTION BECOMES MORE ORGANIZED AND APPROACHES A TERMINAL. ACTIVITY SHOULD DIMINISH WITH THIS EVENING WITH LOSS OF HEATING. HAVE INCLUDED A MENTION OF BR AT EET...TCL...AND TOI...BASED PRIMARILY ON PERSISTENCE. THE LAST COUPLE NIGHT HAVE SEEN A MIXTURE OF FOG AND LOW CLOUDS...SEE NO REASON WHY TONIGHT WOULD BE DIFFERENT. MIGHT HAVE TO EXPAND BR MENTION IF HEAVY RAIN OCCURS ARE OTHER TERMINALS. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 90 72 92 71 / 20 60 30 50 40 ANNISTON 74 91 72 94 72 / 20 60 30 40 30 BIRMINGHAM 75 90 75 93 73 / 20 70 30 50 40 TUSCALOOSA 75 90 74 93 74 / 30 70 30 50 40 CALERA 74 89 73 93 72 / 30 70 30 50 30 AUBURN 73 89 72 94 72 / 30 50 30 30 30 MONTGOMERY 75 93 74 94 73 / 40 60 30 30 30 TROY 74 92 71 94 71 / 40 50 30 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 3, 5:13 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 513 PM CDT FRI AUG 3 2012 ALZ011>015-017>050-041200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 513 PM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE FOR ELMORE AND MONTGOMERY COUNTIES THROUGH 7 PM. ISOLATED DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. OTHERWISE...STRONG THUNDERSTORMS SHOULD BEGIN TO DISSIPATE IN COVERAGE BY 9 PM ACROSS THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Aug 3, 1:17 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI AUG 3 2012
ALZ032-031845-
HALE AL-
117 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE COUNTY UNTIL 145 PM
CDT...
AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR NEAR
GREENSBORO...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENSBORO...
NEWBERN...
CEDARVILLE...
LANEVILLE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3275 8781 3283 8770 3279 8758 3270 8747
3266 8747 3265 8752 3248 8753 3254 8777
3259 8775 3259 8774 3264 8779 3263 8775
3265 8774 3265 8779 3271 8779 3271 8783
TIME...MOT...LOC 1817Z 308DEG 12KT 3268 8764
77/GLEASONSpecial weather statement, Aug 3, 2:11 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT FRI AUG 3 2012
ALZ031-032000-
GREENE AL-
211 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENE COUNTY UNTIL 300
PM CDT...
AT 211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF EUTAW. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
UNION...
WEST GREENE...
MANTUA...
CLINTON...
LEWISTON...
&&
LAT...LON 3295 8816 3310 8793 3290 8779 3289 8780
3279 8796
TIME...MOT...LOC 1911Z 142DEG 2KT 3291 8794
73Special weather statement, Aug 3, 3:46 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI AUG 3 2012
ALZ024-032130-
JEFFERSON AL-
346 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM CDT...
AT 346 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MINOR...OR NEAR FAIRFIELD...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFIELD...
HOMEWOOD...
BIRMINGHAM...
FULTONDALE...
MOUNTAIN BROOK...
&&
LAT...LON 3347 8664 3347 8667 3346 8668 3344 8670
3342 8706 3359 8703 3366 8667
TIME...MOT...LOC 2046Z 256DEG 10KT 3351 8697
73Special weather statement, Aug 3, 4:10 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT FRI AUG 3 2012
ALZ013-015-023-032200-
FAYETTE AL-TUSCALOOSA AL-WALKER AL-
410 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...TUSCALOOSA AND
EASTERN FAYETTE COUNTIES UNTIL 500 PM CDT...
AT 405 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKMAN TO 7 MILES NORTHWEST
OF BANKHEAD LOCK AND DAM TO LAKE LURLEEN STATE PARK...AND MOVING
SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
NORTHPORT...
TUSCALOOSA...
HOLT...
OAKMAN...
BRYANT DENNY STADIUM...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3353 8754 3382 8751 3367 8718 3359 8720
3355 8719 3352 8725 3353 8727 3350 8726
3350 8728 3348 8729 3349 8733 3347 8734
3344 8731 3342 8725 3336 8722 3313 8742
3328 8775
TIME...MOT...LOC 2110Z 300DEG 8KT 3369 8743 3349 8745
3331 8759
MASpecial weather statement, Aug 3, 4:25 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT FRI AUG 3 2012
ALZ024-025-032215-
JEFFERSON AL-SHELBY AL-
425 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY AND EASTERN
JEFFERSON COUNTIES UNTIL 515 PM CDT...
AT 424 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR IRONDALE...MOVING EAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TRUSSVILLE...
LEEDS...
ALTON...
GREYSTONE...
BARBER MOTORSPORTS PARK...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3362 8655 3356 8655 3355 8652 3355 8648
3350 8648 3350 8642 3342 8643 3346 8677
3349 8678 3364 8676 3366 8652
TIME...MOT...LOC 2125Z 273DEG 7KT 3355 8667
MASpecial weather statement, Aug 3, 5:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT FRI AUG 3 2012
ALZ043-044-032300-
ELMORE AL-MONTGOMERY AL-
519 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND
SOUTHWESTERN ELMORE COUNTIES UNTIL 600 PM CDT...
AT 515 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WETUMPKA TO PINTLALA...AND
MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MONTGOMERY...
WETUMPKA...
HOPE HULL...
BOYLSTON...
MONTGOMERY ZOO...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3208 8641 3224 8641 3228 8647 3256 8632
3257 8611 3208 8621
TIME...MOT...LOC 2219Z 277DEG 5KT 3253 8625 3217 8640
MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:05 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| Aug 3, 1:17 PM CDT | Special Weather Statement | BMX | Hale | 28 min |
| Aug 3, 1:34 PM CDT | Areal Flood Advisory | BMX | Greene, Hale | 116 min |
| Aug 3, 2:04 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| Aug 3, 2:11 PM CDT | Special Weather Statement | BMX | Greene | 49 min |
| Aug 3, 3:46 PM CDT | Special Weather Statement | BMX | Jefferson | 44 min |
| Aug 3, 4:10 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 50 min |
| Aug 3, 4:25 PM CDT | Special Weather Statement | BMX | Jefferson | 50 min |
| Aug 3, 6:20 PM CDT | Special Weather Statement | BMX | Elmore | 40 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.